Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Aug 3, 2017, 3:41 PM PDT for Los Angeles County, California. It was in force for 94 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 3:41 PM PDT (22:41 UTC)
- Expired
- Aug 3, 2017, 5:15 PM PDT
- In force
- 94 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 80 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:47 PM PDT | FLASH FLOOD | 1 Wsw Acton, CA | AT 430 PM SPOTTER IN ACTON REPORTED A 1/2 HAIL, WIND GUST TO 40 MPH, ZERO VSBY AND 6 TO 10 INCHES OF MOVING WATER AT RED ROVER AND SIERRA HWY INTERSECTION. |
| Aug 3, 4:55 PM PDT | FLASH FLOOD | 1 Wnw Acton, CA | HEAVY RAIN OF 1 INCH IN 10 MINUTES CREATED SIGNIFICANT FLOODING TO HOMES AND VEHICLES IN ACTON. METROLINK TRAIN TRACKS WERE WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781
WGUS56 KLOX 032241
FFWLOX
CAC037-040015-
/O.NEW.KLOX.FF.W.0019.170803T2241Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
341 PM PDT THU AUG 3 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
Northeastern Los Angeles County in southwestern California...
* Until 515 PM PDT
* At 338 PM PDT, Doppler radar indicated multiple thunderstorms with
very heavy rain in the Los Angeles County Mountains from just east
of Castaic Lake to just northeast of Mount Wilson. These
thunderstorms were nearly stationary. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Acton and the foothills of the Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3473 11847 3448 11786 3433 11802 3445 11825
3456 11851 3461 11865
$$
Sirard3 follow-up statements
275
WGUS76 KLOX 032306
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
406 PM PDT THU AUG 3 2017
CAC037-040015-
/O.CON.KLOX.FF.W.0019.000000T0000Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
406 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...
At 359 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain northwest of Acton...moving southeast at around 5 mph. Radar
estimated rain rates have been between up to one to two inches per
hour. These rain rates will support dangerous flash flooding over
low-lying roadways and normally dry washes. In addition, showers of
small hail up to dime-sized are possible.
Some locations that will experience flooding include...
Acton, Bouquet Canyon Road, San Francisquito Canyon Road, the area
around Green Valley and along Highway 14 between Acton and Palmdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3473 11847 3448 11786 3433 11802 3445 11825
3456 11851 3461 11865
$$
Smith/Sirard/Munroe069
WGUS76 KLOX 032355
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
455 PM PDT THU AUG 3 2017
CAC037-040015-
/O.CON.KLOX.FF.W.0019.000000T0000Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
455 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...
At 454 PM PDT, Doppler radar indicated a strong thunderstorm just
south of Acton, moving southeast near 10 mph. Automated rain gauges
indicated that very heavy rain was falling with over 2 inches per
hour rainfall rate. Instantaneous rainfall rates have been up to 7
inches per hour. Flash flooding is already occurring in the Acton
Area. Trained weather spotters reported 6 to 10 inches of water
covering the intersection of Sierra Highway and Red Rover Mine Road.
Some locations that will experience flooding include...
Acton and Angeles Crest Highway from north of Mount Wilson to Mount
Waterman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3473 11847 3448 11786 3433 11802 3445 11825
3456 11851 3461 11865
$$
Sirard469
WGUS76 KLOX 040014
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
514 PM PDT THU AUG 3 2017
CAC037-040020-
/O.EXP.KLOX.FF.W.0019.000000T0000Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
514 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY WILL
EXPIRE AT 515 PM PDT...
At 510 PM PDT...Doppler Weather Radar was showing a weakening
thunderstorm 5 miles southeast of Acton. The heavy rain has largely
ended in this area. Although widespread flooding is no longer
expected to pose a threat, localized flooding may linger until 6 PM.
Please continue to heed any road closures.
LAT...LON 3473 11847 3448 11786 3433 11802 3445 11825
3456 11851 3461 11865
$$
SirardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:17 PM PDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 3, 1:17 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
117 PM PDT Thu Aug 3 2017
.SYNOPSIS...
Friday will slowly transition from southeastern monsoonal flow to
southwestern maritime flow. Seasonal temperatures and humidities
will return Saturday and persist for the remainder of the
forecast period.
&&
.SHORT TERM...(TDY-SUN)
One last day of convective activity as drier and more stable air
will enter into the area overnight and into Friday. Activity today
has been isolated but fairly strong with a couple slow moving
cells over the LA mtns and AV foothills. Expect to see more of
that and including LA/SB mtns as well through early evening. A
flash flood watch is in effect for most of those areas through
this evening as the slow movement combined with the moist air mass
could lead to longer lasting heavy downpours.
Models still favoring a drier day tomorrow as light westerly flow
aloft pushes the monsoon moisture to our east. Still enough mid
and upper level moisture around for some build ups and partly
cloudy skies but not expecting any precip. Dewpoints should be
falling slowly and an increase in onshore flow will pull in cooler
maritime air, especially for coastal areas.
These trends will continue through the weekend with highs falling
back to normal and maybe even a degree or two below by Sunday. A
marine lyr will reform by late Friday (could even see some patchy
low clouds later tonight) with solid low clouds expected by
Saturday morning for coastal areas. Depth should be shallow enough
to keep clouds confined to the coastal zones, then mostly clearing
off by noon, though the onshore flow will likely keep some clouds
near the beaches through the afternoon.
.LONG TERM...(MON-THU)
A very static pattern sets up for the xtnd period. Srn Ca will be
sandwiched between a weak trof over nrn CA and an upper high to
the south. Hgts...flow direction and gradients change little
through the period. There will be night through morning low clouds
and fog across the coastal sections...otherwise skies will be
mostly clear. Max temps will be 1 to 3 degrees below normal and
will change little through the period.
&&
.AVIATION...03/1800Z.
At 1700Z, there was a weak surface based marine inversion at
KLAX. The top of the inversion was at 1800 ft with a temperature
of 29C.
Monsoonal moisture will bring plenty of mid level clouds through
tonight, with mostly VFR cigs to the area. There is also a slight
chance of thunderstorms across the mtns of L.A. and VTU Counties
through tonight, some of which could drift into the valleys.
Some thunderstorms could produce gusty erratic winds and possible
wind shear along with heavy rain and vsbys briefly down to 1 nm
or less.
KLAX...High confidence in the 18Z TAFs with VFR conds thru the
pd. There is a 20 percent chance of marine clouds after 13z
Friday.
KBUR...High confidence in the 18Z TAFs with VFR conds through the
pd. There is also a slight chance of thunderstorms this afternoon
and evening.
&&
.MARINE...03/900 AM
A long-period southerly swell will continue through Fri.
Small craft conditions are not expected across the
waters through at last Sunday, but there could be some
local SCA level wind gusts across the outer waters each
afternoon and evening through Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 9 PM PDT this evening
for zones 40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until 10 PM PDT this evening for
zones 53-54-59. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Fisher
weather.gov/losangelesIn the hours before
Special weather statement, Aug 3, 12:08 PM PDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1208 PM PDT THU AUG 3 2017
CAZ054-548-031945-
Los Angeles County San Gabriel Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1208 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOS ANGELES COUNTY
UNTIL 1245 PM PDT...
At 1203 PM PDT, Doppler radar was tracking two strong thunderstorms
over Mount Wilson and the Angeles Crest Highway, as well as along
the east side of the Sand Burn area, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm along with very heavy rain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Minor debris flow activity is possible near the Sand Burn
area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 11820 3430 11793 3422 11798 3416 11808
3425 11821 3434 11824
TIME...MOT...LOC 1903Z 044DEG 14KT 3424 11808
EBSpecial weather statement, Aug 3, 2:33 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service OXNARD CA
233 PM PDT THU AUG 3 2017
CAZ054-059-032215-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
233 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ANGELES COUNTY
UNTIL 315 PM PDT...
At 224 PM PDT, Doppler radar was tracking a strong thunderstorm
along and just east of Pyramid lake and the I-5 corridor, between
Gorman and Castaic, drifting south at 5 to 10 mph.
Heavy rain with minor flooding and debris flows is possible with
this slow moving storm. It is also capable of producing dime size
hail and winds in excess of 30 mph.
Locations impacted include...
Interstate 5 over the Grapevine...
Pyramid Lake...
Castaic Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 11865 3461 11878 3469 11883 3476 11882
3479 11873 3478 11869 3474 11862
TIME...MOT...LOC 2124Z 240DEG 49KT 3479 11856
Munroe/SmithThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:08 PM PDT | Special Weather Statement | LOX | Los Angeles | 37 min |
| Aug 3, 2:33 PM PDT | Special Weather Statement | LOX | Ventura | 42 min |
| Aug 3, 2:58 PM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Aug 3, 4:23 PM PDT | Special Weather Statement | LOX | Los Angeles | 37 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.